Quantcast

Levetiracetam-induced thrombocytopenia in a patient with status epilepticus.

Research paper by Jonguk J Kim, Jung-Won JW Shin

Indexed on: 17 Feb '17Published on: 17 Feb '17Published in: Epileptic Disorders



Abstract

Levetiracetam has broad-spectrum activity in epilepsy. In contrast to phenytoin, levetiracetam has an ideal pharmacokinetic profile without any severe haemodynamic side effects and therefore intravenous loading of levetiracetam is commonly used in adult patients with status epilepticus, especially those who have medical problems. However, levetiracetam-induced serious adverse effects, such as thrombocytopenia and pancytopenia, have been reported in the literature. Here, we describe a case of status epilepticus after cardiac arrest treated with levetiracetam in which severe thrombocytopenia developed and was successfully managed by discontinuation of levetiracetam. Our report aims to increase awareness of this rare cause of thrombocytopenia among clinicians and provide a review of the literature.